Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 11, NWS Pocatello, ID

July 8, 2012Butte County, Custer County, Lemhi County, Idaho

NWS Pocatello, ID issued this red flag warning at Jul 8, 2012, 12:58 PM MDT for Butte County, Custer County, Lemhi County, Idaho. It took effect at Jul 9, 2012, 12:00 PM MDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2012, 12:58 PM MDT (18:58 UTC)
In effect from
Jul 9, 2012, 12:00 PM MDT
Expired
Jul 9, 2012, 9:32 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Custer County, ID, Lemhi County, ID

The radar

The Pocatello radar (KSFX), 160 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:51 PM MDTTSTM WND GST 5911 Wsw Shoup, IDSKULL GULCH RAWS AT 5878 FT
Jul 9, 5:36 PM MDTTSTM WND GST 713 Sw Salmon, IDSALMON RAWS AT 5100 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2827 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WWUS85 KPIH 081858
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1258 PM MDT SUN JUL 8 2012

...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS IN
EFFECT FROM NOON MONDAY TO MIDNIGHT MDT MONDAY NIGHT IN SOUTHEAST
IDAHO FIRE WEATHER ZONE 476 BELOW 6000 FEET...

IDZ476-091000-
/O.NEW.KPIH.FW.W.0011.120709T1800Z-120710T0600Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
1258 PM MDT SUN JUL 8 2012

...RED FLAG WARNING IN EFFECT FROM NOON MONDAY TO MIDNIGHT MDT
MONDAY NIGHT FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
ZONE 476 BELOW 6000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON MONDAY TO MIDNIGHT MDT
MONDAY NIGHT. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER
  RANGE/CHALLIS NF BELOW 6000 FEET. 

* TIMING: NOON MONDAY THROUGH MIDNIGHT. THE HIGHEST CONCENTRATION
  OF STORMS WILL OCCUR FROM EARLY AFTERNOON THROUGH SUNSET.

* PRECIPITATION: AMOUNTS FOR MOST STORMS WILL BE UNDER ONE TENTH
  OF AN INCH. HOWEVER...STRONGER STORMS COULD PRODUCE LOCALLY
  HIGHER AMOUNTS. 

* IMPACTS: LIGHTNING HAS THE POTENTIAL TO PRODUCE NEW FIRE
  STARTS...WITH GUSTY OUTFLOW WINDS HELPING TO SPREAD ANY NEW OR
  EXISTING WILDFIRE. EVEN WITH STORMS THAT PRODUCE MORE
  RAINFALL...LIGHTNING COULD STILL IGNITE A FIRE DUE TO THE DRY
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
3 follow-up statements
172 
WWUS85 KPIH 090928
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
328 AM MDT MON JUL 9 2012

...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS IN
EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT IN SOUTHEAST IDAHO
FIRE WEATHER ZONE 476 BELOW 6000 FEET...

IDZ476-092130-
/O.CON.KPIH.FW.W.0011.120709T1800Z-120710T0600Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
328 AM MDT MON JUL 9 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
ZONE 476 BELOW 6000 FEET...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF BELOW 6000 FEET.

* TIMING: NOON TODAY THROUGH MIDNIGHT. THE HIGHEST
  CONCENTRATION OF STORMS WILL OCCUR FROM EARLY AFTERNOON THROUGH
  SUNSET.

* PRECIPITATION: AMOUNTS FOR MOST STORMS WILL BE UNDER ONE 
  TENTH OF AN INCH. HOWEVER...STRONGER STORMS COULD PRODUCE 
  LOCALLY HIGHER AMOUNTS.

* IMPACTS: LIGHTNING HAS THE POTENTIAL TO PRODUCE NEW FIRE 
  STARTS...WITH GUSTY OUTFLOW WINDS HELPING TO SPREAD ANY NEW 
  OR EXISTING WILDFIRE. EVEN WITH STORMS THAT PRODUCE MORE 
  RAINFALL...LIGHTNING COULD STILL IGNITE A FIRE DUE TO THE DRY 
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
580 
WWUS85 KPIH 091941
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
141 PM MDT MON JUL 9 2012

...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS IN
EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT IN SOUTHEAST IDAHO
FIRE WEATHER ZONE 476 BELOW 6000 FEET...

IDZ476-100600-
/O.CON.KPIH.FW.W.0011.000000T0000Z-120710T0600Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
141 PM MDT MON JUL 9 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE 476 BELOW
6000 FEET...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF BELOW 6000 FEET.

* TIMING: THROUGH MIDNIGHT. THE HIGHEST CONCENTRATION OF STORMS
  WILL OCCUR FROM NOW THROUGH SUNSET.

* PRECIPITATION: AMOUNTS FOR MOST STORMS WILL BE UNDER ONE 
  TENTH OF AN INCH. HOWEVER...STRONGER STORMS COULD PRODUCE 
  LOCALLY HIGHER AMOUNTS.

* IMPACTS: LIGHTNING HAS THE POTENTIAL TO PRODUCE NEW FIRE 
  STARTS...WITH GUSTY OUTFLOW WINDS HELPING TO SPREAD ANY NEW 
  OR EXISTING WILDFIRE. EVEN WITH STORMS THAT PRODUCE MORE 
  RAINFALL...LIGHTNING COULD STILL IGNITE A FIRE DUE TO THE DRY 
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
748 
WWUS85 KPIH 100332
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
932 PM MDT MON JUL 9 2012

...THE RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS
HAS BEEN CANCELLED FOR FIRE ZONE 476...

.THUNDERSTORMS HAVE MOVED OUT OF THE REGION.


IDZ476-100445-
/O.CAN.KPIH.FW.W.0011.000000T0000Z-120710T0600Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
932 PM MDT MON JUL 9 2012

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE ZONE 476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

THE THUNDERSTORMS HAVE MOVED OUT OF THE REGION.  



$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 8, 4:16 AM MDT, 8 hours 42 minutes earlier.

Area forecast discussion, Jul 8, 4:16 AM MDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
416 AM MDT SUN JUL 8 2012

.DISCUSSION...CONVECTION CONTINUES ALONG A MID-LEVEL MOISTURE AXIS
AND AHEAD OF A WEAK...BUT SUFFICIENT...SHORTWAVE TROUGH ACROSS
EASTERN IDAHO. THE TROUGH IS EXPECTED TO SHIFT EASTWARD BY 6 AM THIS
MORNING WHILE ANOTHER ONE MOVES NORTHWARD OUT OF NEVADA LATER THIS
MORNING. THIS SECOND SHORTWAVE TROUGH MAY TRIGGER SHOWERS AND
THUNDERSTORMS OVER THE AREA THIS AFTERNOON AND EVENING AS MONSOON
MOISTURE CONTINUES STREAMING INTO THE STATE. THIS PATTERN OF
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY
WHEN THE GFS BRINGS A DRIER SOUTHWESTERLY FLOW TO EASTERN IDAHO. BY
FRIDAY...AN UPPER TROUGH WILL IMPACT THE PACIFIC NORTHWEST AND
TRIGGER MORE SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE UPPER
RIDGE WILL FLATTEN SOMEWHAT AS THE TROUGH PASSES...BUT THE GFS
DEPICTS A FAIR ENOUGH MOISTURE FIELD TO SUPPORT CONVECTION.
HINSBERGER
&&

.AVIATION...WEAK CONVECTION CONTINUES ALONG THE EASTERN HIGHLANDS
THIS MORNING THOUGH LIGHTNING HAS SIGNIFICANTLY ABATED OVER THE LAST
FEW HOURS. MOISTURE WILL CONTINUE TO ROTATE AROUND THE RIDGE AXIS
THIS AFTERNOON FOR ANOTHER ROUND OF THUNDERSTORMS. BEST CHANCES AT
THIS TIME APPEAR TO BE OVER THE CENTRAL MOUNTAINS AND MAINLY NORTH
OF KSUN. WILL CONTINUE VCTS AT ALL TERMINALS THIS AFTERNOON AND
EVENING. DMH
&&

.FIRE WEATHER...BEST CHANCE FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON APPEARS TO BE IN THE CENTRAL MOUNTAINS AND ALONG THE
DIVIDE. CURRENT FORECAST PAINTS ISOLATED COVERAGE OVER AREAS WHERE
FUELS ARE CRITICAL SO WILL FORGO ISSUANCE OF RED FLAG FOR THIS
MORNING. NEXT SHIFT MAY NEED TO MONITOR DEVELOPMENT AND UPGRADE IF
NECESSARY. OTHERWISE LITTLE CHANGE IN THE PATTERN WITH RIDGE AXIS
OVERHEAD SO HEADLINES WILL DEPEND LARGELY ON SPREAD AND EXPECTED
LOCATION FOR CONVECTIVE DEVELOPMENT EACH DAY.  DMH
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 8, 12:47 PM MDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE POCATELLO ID
1247 PM MDT SUN JUL 8 2012

IDZ017>025-031-032-091215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
1247 PM MDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH
TONIGHT WITH HIGHER CHANCES ACROSS THE CENTRAL MOUNTAINS.
STORMS...ESPECIALLY STRONGER ONES...ARE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN...SMALL HAIL AND STRONG OUTFLOW WINDS. AT THIS
TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AND ON THROUGH THE
WEEK. THE HIGHEST CHANCES THROUGH MIDWEEK WILL BE ACROSS HIGHER
TERRAIN. A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 476
BELOW 6000FT IN THE CENTRAL MOUNTAINS FOR THUNDERSTORMS MONDAY
AFTERNOON AND EVENING. WE WILL SEE THE POTENTIAL FOR LOCALLY HEAVY
RAIN...STRONG WINDS AND/OR SMALL HAIL WITH STRONGER ACTIVITY.

THE MODELS DOE DISAGREE ON HOW MUCH THUNDERSTORM POTENTIAL EXISTS
FOR MIDWEEK BUT ISOLATED ACTIVITY AT THE VERY LEAST IS POSSIBLE.
IT WILL CONTINUE TO WARM UP WITH 90S AND LOW 100S POSSIBLE FOR THE
VALLEYS OF EASTERN IDAHO. SHOWERS AND STORMS WILL INCREASE AGAIN
BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:39 PM MDTSpecial Weather StatementPIHCassia66 min
Jul 7, 7:44 PM MDTSpecial Weather StatementPIHBannock46 min
Jul 7, 7:54 PM MDTSpecial Weather StatementPIHCassia51 min
Jul 7, 8:15 PM MDTSpecial Weather StatementPIHButte45 min
Jul 7, 8:27 PM MDTSpecial Weather StatementPIHButte63 min
Jul 7, 8:57 PM MDTSpecial Weather StatementPIHOneida63 min
Jul 7, 9:08 PM MDTSpecial Weather StatementPIHButte52 min
Jul 7, 9:47 PM MDTSpecial Weather StatementPIHJefferson43 min
Jul 7, 10:18 PM MDTSpecial Weather StatementPIHBingham, Power42 min
Jul 7, 10:47 PM MDTSpecial Weather StatementPIHJefferson43 min

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.